Journal Logo

Emergency Medicine News

The Case Files

Why is This Patient Dizzy, Weak, and Tachycardic?

Bermudez, Angel MD; Eilbert, Wesley MD

Author Information
doi: 10.1097/01.EEM.0000569156.64743.f9
    Figure
    Figure
    Figure
    Figure
    Figure
    Figure

    An 81-year-old woman with a history of metastatic lung cancer, hypertension, and COPD presented with dizziness that she described as lightheadedness, generalized weakness, and mild shortness of breath for three days. She also reported recent anorexia and a sensation of impending loss of consciousness.

    She was thin and appeared ill, and she was unable to stand unsupported. She was afebrile with a heart rate of 101 bpm and a blood pressure of 92/55 mm Hg.

    Her initial ECG is shown. What else could this be if not ST-elevation myocardial infarction?

    Our patient was found to have a serum calcium of 19.6 mg/dL and a troponin I within the normal range. ECG changes with hypercalcemia include prolongation of the PR interval and the QRS interval and shortening of the QT interval. (Ann Noninvasive Electrocardiol. 2016;21[1]:30.)

    Hypercalcemia is an uncommon though well-documented cause of ST elevation that may mimic acute MI. (Am J Emerg Med. 2017;35[7]:1033.e3.) ST elevations from hypercalcemia are most commonly seen in the anterior precordial leads, often have a “scooped” appearance, and typically are not followed by distinct T waves. (J Electrocardiol. 2007;40[1]:60.) The exact mechanism of ST elevation caused by hypercalcemia is not known, but some hypothesize that it is simply an artifact due to shortening of the interval between the S wave and the end of the T wave. As the T wave moves closer to the QRS complex, the ST segment can appear to be elevated and create the “scooped” appearance.

    Hypercalcemia is defined as a total serum calcium greater than 10 mg/dL or an ionized calcium greater than 5.6 mg/dL, with hyperparathyroidism and cancer being the most common causes. (BMJ Case Rep. 2015;2015. doi: 10.1136/bcr-2015-211177; http://bit.ly/2HJm138.) Hypercalcemia is the most common life-threatening metabolic disorder associated with neoplastic diseases, occurring in up to 30 percent of patients with cancer. (N Engl L Med. 2005;352[4]:373.) It can occur with any malignancy, but hypercalcemia is most commonly associated with breast cancer, lung cancer, non-Hodgkin's lymphoma, and multiple myeloma. Other causes of hypercalcemia include granulomatous diseases such as sarcoidosis, vitamin D intoxication, thiazide diuretics, and calcium-containing antacids.

    Symptoms of hypercalcemia are nonspecific and may only be manifestations of the volume loss due to the osmotic diuresis associated with hypercalcemia. The most common symptoms are anorexia, vomiting, and constipation. (West J Emerg Med. 2019;20[2]:316; http://bit.ly/2Xg0m8b.) Rapid increases in serum calcium are correlated with the onset of symptoms. Calcium levels of 12-14 mg/dL are generally well tolerated and should be treated based on clinical judgment and symptom control. Patients with calcium levels greater than 14 mg/dL are typically symptomatic and should receive interventions to lower the level.

    Symptomatic hypercalcemia should be treated initially with aggressive IV fluid hydration. A 1000-2000 mL bolus of isotonic fluid can be followed by an infusion of 200-250 mL/hr. (Emerg Med Clin North Am. 2014;32[3]:509.) Additional therapies such as bisphosphonates, calcitonin, glucocorticoids, and possibly dialysis are other treatment options to consider.

    After receiving a 2000 mL bolus of normal saline in the ED, our patient was treated with pamidronate, calcitonin, and dexamethasone. She was discharged to hospice care seven days later with a serum calcium level of 10.1 mg/dL.

    Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.